Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 80, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2007, 4:22 PM EDT for Granville County, North Carolina. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2007, 4:22 PM EDT (20:22 UTC)
- Expired
- May 12, 2007, 5:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Granville County, NC
The radar
The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:44 PM EDT | HAIL 1 | Stem, NC | |
| May 12, 4:52 PM EDT | HAIL 1 | 2 E Butner, NC | REPORT FROM EAST LYON STATION ROAD |
| May 12, 4:54 PM EDT | HAIL 1 | 8 Ne Butner, NC | REPORT FROM HIGHWAY 15 AND SANDERS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 122022 SVRRAH NCC077-122100- /O.NEW.KRAH.SV.W.0080.070512T2022Z-070512T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT SAT MAY 12 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BUTNER...OR ABOUT 9 MILES NORTHWEST OF CREEDMOOR...MOVING SOUTHEAST AT 5 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BUTNER... STEM... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OF 58 MPH AND GREATER...AND VERY HEAVY RAIN. THIS STORM WILL ALSO PRODUCE FREQUENT DEADLY LIGHTNING. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3627 7879 3608 7880 3604 7860 3619 7854 $$ GIH
2 follow-up statements
000 WWUS52 KRAH 122046 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 444 PM EDT SAT MAY 12 2007 NCC077-122100- /O.CON.KRAH.SV.W.0080.000000T0000Z-070512T2100Z/ GRANVILLE NC- 444 PM EDT SAT MAY 12 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR SOUTHERN GRANVILLE COUNTY... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR STEM...OR ABOUT NEAR CREEDMOOR...MOVING NORTHEAST AT 10 MPH. THIS STORM IS PRODUCING HAIL AT LEAST THE SIZE OF QUARTERS. THE SEVERE THUNDERSTORM WILL MOVE OVER INTERSTATE 85 AND HIGHWAY 15 THROUGH 5 PM. IN ADDITION TO LARGE HAIL CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3627 7879 3608 7880 3604 7860 3619 7854 $$ JO
000 WWUS52 KRAH 122102 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 502 PM EDT SAT MAY 12 2007 NCC077-122112- /O.EXP.KRAH.SV.W.0080.000000T0000Z-070512T2100Z/ GRANVILLE NC- 502 PM EDT SAT MAY 12 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANVILLE COUNTY EXPIRES AT 500 PM EDT... THIS STORM HAS WEAKENED OVER SOUTHERN GRANVILLE COUNTY... BUT IS STILL PRODUCING FREQUENT LIGHTNING. LAT...LON 3627 7879 3608 7880 3604 7860 3619 7854 $$ GIH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:07 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 12, 2:07 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 207 PM EDT SAT MAY 12 2007 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH CAROLINA THIS EVENING. A COLD FRONT WILL MOVE SOUTH THROUGH THE STATE SUNDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH LATER SUNDAY THROUGH MONDAY. THE HIGH PRESSURE CENTER WILL DRIFT OFF THE CAROLINAS COAST MONDAY NIGHT AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS A SHORT WAVE ALOFT PUSHES SOUTHEAST FROM THE OHIO VALLEY...JET LEVEL DYNAMICS WILL CONTRIBUTE TO DIVERGENCE TO HELP STRENGTHEN AND EXPAND DEEP CONVECTION OVER THE AREA. A TROUGH OF LOW PRESSURE AT 850 MB WILL HELP CONVERGE MOISTURE INTO THE AREA WITH SURFACE DEW POINTS IN THE MID TO UPPER 60S LATE TODAY. P-WATER IN THE COLUMN IS EXPECTED TO BE 1.5 TO 1.8 INCHES. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SLOW MOVING CELLS. POPS WILL REMAIN ABOVE 70 PCT UNTIL AROUND MIDNIGHT THEN DROP BACK TO A LINGERING SMALL CHANCE IN THE PREDAWN HOURS. MINIMUM TEMPERATURES 60 TO 65. -RFG && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A LARGE AMPLITUDE RIDGE ALOFT OVER THE PLAINS EXPANDS EASTWARD THROUGH MONDAY THEN FLATTENS INTO A MORE ZONAL WESTERLY FLOW TUE. A SURFACE HIGH DRIFTS SOUTH FROM THE UPPER OHIO VALLEY SLOWLY OFF THE NC COAST LATER MONDAY THEN STRETCHES WEST TO EAST ACROSS THE SAVANNAH BASIN TO BERMUDA TUE PUTTING CENTRAL NC INTO AN INCREASING WESTERLY FLOW. FOLLOWING NEAR NORMAL TEMPERATURES SUN THROUGH MON... WE SHOULD SEE A WARM UP INTO THE 80S ON TUE. THIS PERIOD REMAINS DRY WITH ONLY SOME FLEETING HIGH CLOUDINESS MON NIGHT AND TUE. -RFG && .LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... SW FLOW INCREASES TUESDAY NIGHT AS THE SFC HIGH MOVES OFFSHORE AND A COLD FRONT TO THE WEST BEGINS TO APPROACH. WITH SFC WINDS STAYING UP OVERNIGHT AND LOW LEVEL MOISTURE INCREASING...TUESDAY NIGHT LOWS SHOULD STAY IN THE UPPER 50S TO LOWER 60S. COLD FRONT BEGINS TO MOVE INTO THE AREA ON WEDNESDAY...BUT TIMING IS STILL A BIT UNCERTAIN AS THE MEDIUM RANGE MODELS STILL DISAGREE ON HOW TO HANDLE THE SHORTWAVE ENERGY ENTERING THE GREAT LAKES A NORTHEAST. ECMWF HAS BEEN CONSISTENT WITH ITS FORECAST OF MORE AMPLIFICATION AND A SOMEWHAT SLOWER FRONTAL PASSAGE...SUGGESTING BEST RAIN CHANCES WILL OCCUR LATE WEDNESDAY INTO EARLY THURSDAY. EACH GFS RUN HAS HANDLED THE ENERGY SOMEWHAT DIFFERENTLY...NOW SHOWING A FAST PROGRESSION OF A POSITIVELY TILTED SHORTWAVE FOLLOWED BY ANOTHER PIECE DROPPING IN ON THE BACKSIDE OF THE TROUGH. BECAUSE OF THIS...MORE OF ANAFRONT EVENT DEVELOPS WITH ALL THE PRECIP OCCURRING BEHIND THE PASSAGE OF THE SFC FRONT. THIS WOULD LIKELY HINDER THUNDER CHANCES. AT THIS POINT GIVEN CONTINUED UNCERTAINTY... WILL LEAVE A CHANCE OF SHWRS AND TSTMS FOR LATE WEDNESDAY INTO EARLY THURSDAY...LINGERING A SLIGHT CHANCE FOR THURSDAY. CANADIAN HIGH PRESSURE BUILDS IN FOR THE END OF THE WEEK AND BEGINNING OF THE WEEKEND...BRINGING PLEASANT TEMPS AND DRY CONDITIONS. -JFB && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONVECTIVE INITIATION IS BEGINNING ACROSS CENTRAL NC THIS AFTERNOON WITH THE COMBINATION OF A WARM UNSTABLE AIRMASS...A WEAK SFC TROUGH...AND AN UPPER LEVEL DISTURBANCE. VERY DIFFICULT TO DETERMINE EXACT TIMING OF CONVECTION AT ANY ONE AIRPORT. THEREFORE...TAFS WILL REFLECT SHRA AND VCTS WITH TEMPORARY REDUCTIONS TO MVFR VISIBILITIES AND CEILINGS. AS TIMING OF THUNDER BECOMES MORE APPARENT AT INDIVIDUAL AIRPORTS...WILL AMEND TO REFLECT THE BEST TIMING. CONVECTION SHOULD BEGIN TO DIMINISH OVER THE AREA BY THIS EVENING AS DAYTIME HEATING IS LOST. CLOUDS GENERALLY GO SCATTERED OVERNIGHT AS CONVECTIVE DEBRIS CLOUDS SLOWLY CLEAR OUT. WILL HAVE TO WATCH FOR FOG...ESPECIALLY AT KRWI AND KFAY SINCE DRIER AIR WILL NOT WORK INTO THESE AREAS UNTIL AFTER SUNRISE. WILL MENTION MVFR FOG FOR THE TIME BEING. COLD FRONT PUSHES THROUGH THE AREA ON SUNDAY MORNING WITH WINDS BECOMING GUSTY OUT OF THE NORTH UP TO 20KT IN THE 13-16Z TIME FRAME. MUCH DRIER AIR FILTERS IN BEHIND THE FRONT...BRINGING AN END TO ANY CEILING CONCERNS. AVIATION OUTLOOK...VFR CONDITIONS THROUGH TUESDAY. ANOTHER COLD FRONT APPROACHING WEDNESDAY AND THURSDAY BRINGING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. POTENTIAL FOR MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. -JFB && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...RFG SHORT TERM...RFG LONG TERM...JFB AVIATION...JFB
Hazardous weather outlook, May 12, 11:15 AM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1115 AM EDT SAT MAY 12 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131515- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1115 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY OVER CENTRAL NORTH CAROLINA THIS AFTERNOON WITH THE TYPICAL ASSOCIATED DANGERS OF FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND SUDDEN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA MAINLY LATE WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING TO HELP MONITOR LOCALLY INTENSE THUNDERSTORMS. RFG
In the hours before
Special weather statement, May 12, 3:55 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 355 PM EDT SAT MAY 12 2007 NCZ008-025-122030- DURHAM-GRANVILLE- 355 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND NORTHERN DURHAM COUNTIES THROUGH 430 PM EDT... AT 355 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER BAHAMA...OR ABOUT 10 MILES NORTH OF DURHAM...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE BUTNER... GORMAN... AND NORTHERN DURHAM. HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Local storm report, May 12, 3:56 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL SPRING HOPE 35.94N 78.11W
05/12/2007 E1.00 INCH NASH NC AMATEUR RADIO
REPORTED BY SPRING HOPE POLICE DEPT.
&&
ORROCKSpecial weather statement, May 12, 4:05 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 405 PM EDT SAT MAY 12 2007 NCZ076-122100- LEE- 405 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE COUNTY THROUGH 500 PM EDT... AT 405 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SANFORD...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE SANFORD AND BROADWAY. GUSTY WINDS OF 35 TO 45 MPH...PEA SIZED HAIL...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREE LIMBS ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. MWS
Special weather statement, May 12, 4:06 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 406 PM EDT SAT MAY 12 2007 NCZ077-086-088-122100- CUMBERLAND-HARNETT-HOKE- 406 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN HARNETT...CUMBERLAND AND NORTHERN HOKE COUNTIES THROUGH 500 PM EDT... AT 406 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES NORTHWEST OF POPE AFB...OR ABOUT 10 MILES NORTHEAST OF SOUTHERN PINES...MOVING SOUTHEAST AT 20 MPH. THESE STORMS ARE PRODUCING WIND GUSTS OF AROUND 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SPOUT SPRINGS...FORT BRAGG...POPE AFB...BONNIE DOONE AND FAYETTEVILLE. GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. JO
Special weather statement, May 12, 4:14 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 414 PM EDT SAT MAY 12 2007 NCZ028-122045- EDGECOMBE- 414 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FAR SOUTHEAST EDGECOMBE COUNTY THROUGH 445 PM EDT... AT 414 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MACCLESFIELD...OR ABOUT 10 MILES NORTH OF FARMVILLE...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Special weather statement, May 12, 4:20 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT SAT MAY 12 2007 NCZ040-041-076-077-122115- CHATHAM-HARNETT-LEE-WAKE- 420 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...CHATHAM...LEE AND HARNETT COUNTIES THROUGH 515 PM EDT... AT 420 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF NEW HILL TO PINEVIEW...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF PITTSBORO TO 12 MILES NORTHWEST OF FORT BRAGG...MOVING EAST AT 10 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND FREQUENT DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:43 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 47 min |
| May 12, 2:27 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| May 12, 2:58 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| May 12, 3:10 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 50 min |
| May 12, 3:12 PM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| May 12, 3:16 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 44 min |
| May 12, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 40 min |
| May 12, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 38 min |
| May 12, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 36 min |
| May 12, 4:14 PM EDT | Flash Flood Warning | RAH | Durham | 3 hr |
| May 12, 5:27 PM EDT | Flash Flood Warning | RAH | Orange | 3 hr |
| May 12, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.